MAUDE Adverse Event Report: A&E MEDICAL CORPORATION ROTATING SURGICAL PUNCH

A&E MEDICAL CORPORATION ROTATING SURGICAL PUNCH
Model Number 080-351
Medical Device Problem Codes Mechanical Problem (1384); Failure to Cut (2587)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 11/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reporter stated there was no impact to the patient and there was no additional intervention necessary, and no other complaints have been reported for this lot number.Initially, the product was stated to be returned for evaluation, however it could not be due to the hospital policy.An investigation will be conducted on this incident and once complete, a follow up report will be submitted with the investigation conclusions.
 
Event or Problem Description
Distributor ug medical in malaysia reported that a surgeon claimed that the punch had the following issues: can't punch a perfect hole during the case we attended.Sometimes the punch is unable to cut the tissue completely which result in tissue tear.
 
Additional Manufacturer Narrative
The suspect device could not be returned to a&e for evaluation due to hospital policy.However, an investigation into a similar incident reported recently, for which the suspect device was returned, was completed.The findings from that investigation are applicable to this occurrence.This investigation determined the root cause to be that the die component of the device was over-sharpened, and there is moderate likelihood that the die inner diameter was out of specification (too large) when the customer utilized the device on the patient.If the pin component and die component clearance is too large, patient tissue may wedge between the pin and the die components, preventing the device from actuating.If the pin and die diameter dimensions are not close enough, the cutting force may not be focused enough to allow the device to function properly.An analogous example would be if a pair of scissors had a loose connection point, so the cutting edges did not line up well enough to efficiently cut.Over-sharpening of the die component may result in a weak cutting edge which failed to make a complete cut in the patient's tissue.This can occur because although the cutting edge has been made razor sharp, the edge has been made so thin that it cannot hold its shape when put under the weight/mechanical stress the heart tissue exerts back onto the cutting edge.The sharp edge may roll away or flex enough for tissue to get jammed prior to being severed by the medical device.In response to previous incidents, an investigation was conducted to replicate and determine the root cause of the failure regarding the rotating surgical punch tearing the edges of the aorta while cutting / not making a clean cut.The following conclusions were drawn from the investigation, which align with the conclusions from evaluation of the returned complaint device: a) the complaints documented as rotating surgical punch tearing the edges of the aorta while cutting/ not making a clean cut is due to the punch struggling to cleanly cut the more difficult to cut layers in the aortic tissue such as the adventitia.B) the investigation shows that failures are likely not due to one single root cause, but a combination of contributing root causes; specifically: improperly sharpened dies and larger clearance between pins and dies.C) the investigation also shows that there is some correlation between difficulty cutting and ragged edges on the test material under magnification.D) current punch production tests all punches for cut and activation prior to packaging.Based on the volume of punches sold and the very limited number of complaints, these failures are very isolated events.The complaints do not indicate a patient safety risk.As a result of this investigation, the manufacturing process was improved by adding magnification to the hole cut test performed per daily operating procedure (dop) 3120080 - rotating surgical punch final assembly and inspection in order to better identify product with less than optimal cutting profiles.Images of acceptable and unacceptable test holes were also added to the dop for clarity.It is important to note that the lot of the reported device (01531) was manufactured prior to these implemented improvements.No complaints have been received for this issue on products manufactured after the update to dop 3120080.In addition, recent continuous improvement studies of the manufacturing processes have been performed and have found that final inspection (at device manufacturer) testing may pass, but the thin/fine edge created in the sharpening step is not robust enough to be maintained if continuously tested or if tested on more realistic applications.At a&e medical more robust testing is being developed for final inspection, with investment into optical systems for assisting production associates in visual inspection, as well as testing with variable data outputs (scale of 1-5) rather than attribute data outputs (good or no good).In conclusion, based on the low occurrence rate (approximately 0.0017% based on sales in the past 5 years), the risk assessment, and the manufacturing improvements implemented, no further actions are required at this time.Users continue to use the surgical punches around the world, and they remain safe and effective.In addition, a&e has focused on continuous improvement activities for the production and inspection processes in order to further advance the manufacturing of these devices.
 
Event or Problem Description
Distributor ug medical in malaysia reported that a surgeon claimed that the punch had the following issues: can't punch a perfect hole during the case we attended.Sometimes the punch is unable to cut the tissue completely which results in tissue tear.

Brand Name
ROTATING SURGICAL PUNCH
Common Device Name
SURGICAL PUNCH
Manufacturer (Section D)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07727
Manufacturer (Section G)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07737
Manufacturer Contact
vashina shukla
5206 asbury road
farmingdale, NJ 07727
7329387337
MDR Report Key13055859
Report Number2242056-2021-00010
Device Sequence Number3902368
Product Code LRY
UDI-Device Identifier10841291105145
UDI-Public(01)10841291105145(10)01531(17)250601
Combination Product (Y/N)N
Initial Reporter CountryMY
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2025
Device Model Number080-351
Device Lot Number01531
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2021
Supplement Date Received by Manufacturer11/24/2021
Initial Report FDA Received Date12/21/2021
Supplement Report FDA Received Date05/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown